Alert archive / North Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 145, NWS Bismarck, ND

August 30, 2021Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2021, 10:54 AM CDT for Oliver County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2021, 10:54 AM CDT (15:54 UTC)
Expired
Aug 30, 2021, 11:30 AM CDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Oliver County, ND

The radar

The Bismarck radar (KBIS), 79 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 11:00 AM CDTTSTM WND GST 607 Sse Beulah, NDREPORT FROM AUGUST 30. AN UNATTACHED PORCH WAS TIPPED OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1949 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WUUS53 KBIS 301554
SVRBIS
NDC065-301630-
/O.NEW.KBIS.SV.W.0145.210830T1554Z-210830T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1054 AM CDT Mon Aug 30 2021

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southwestern Oliver County in south central North Dakota...

* Until 1130 AM CDT.

* At 1054 AM CDT, a severe thunderstorm was located 9 miles south of
  Hazen, or 10 miles southeast of Beulah, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  western Oliver County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4715 10176 4723 10169 4720 10141 4704 10156
TIME...MOT...LOC 1554Z 295DEG 10KT 4716 10163 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SCHILD
1 follow-up statement
008 
WWUS53 KBIS 301559
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1059 AM CDT Mon Aug 30 2021

NDC065-301630-
/O.CON.KBIS.SV.W.0145.000000T0000Z-210830T1630Z/
Oliver ND-
1059 AM CDT Mon Aug 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR WESTERN OLIVER COUNTY...

At 1058 AM CDT, a severe thunderstorm was located 9 miles west of
Hannover, or 10 miles southeast of Beulah, moving southeast at 10
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Oliver County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4715 10176 4723 10169 4720 10141 4704 10156
TIME...MOT...LOC 1558Z 295DEG 10KT 4715 10161 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SCHILD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 9:09 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 30, 9:09 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
909 AM CDT Mon Aug 30 2021

.UPDATE...
Issued at 853 AM CDT Mon Aug 30 2021

No major changes for this update. Only blended in latest
observations and made slight adjustments to sky cover based on
satellite trends. CAMs continue to indicate the potential for
thunderstorms initiating as early as late morning or early
afternoon. Still not entirely confident in this solution. However,
should anything develop that early, will likely be elevated in
nature initially.

UPDATE Issued at 617 AM CDT Mon Aug 30 2021

No major changes were needed for this update. Just blended in the
latest observations of the sensible weather fields into the going
forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 412 AM CDT Mon Aug 30 2021

The potential for severe thunderstorms this afternoon and evening
across the west central and southwest highlights the short term
forecast period.

Early this morning, nearly zonal flow was noted at the mid to
upper levels, with a hint of subtle ridging near the Montana
border. A weak shortwave was also noted on water vapor satellite
imagery embedded within the flow over central Montana. This wave
should be the trigger to initiate a few isolated thunderstorms
across western and central North Dakota this afternoon and
evening.

Warm air advection and moisture will be on the increase through
the day, leading to a slightly warmer day than yesterday with
highs in the mid 70s across the northeast to the mid 80s
southwest. Dewpoints across much of the central and south will
rise into the mid 50s to lower 60s (highest values southwest and
south central). These temperature/moisture profiles will lead to
plenty of destabilization across the west central and southwest
this afternoon, leading to MLCAPE values in the 1500 to 2500 J/kg
range. This area of enhanced buoyancy will be collocated with
deep layer shear values on the order of 35 to 45 knots, which
would certainly be sufficient for supercells. While the parameter
space will be favorable for very large hail up to two inches in
diameter and winds gusts to 70 mph, there remains a lack of an
obvious trigger. The one exception will be the aforementioned
weak wave that will move through aloft (bringing with it modest
height falls and cooler temperatures aloft, leading to steep mid
level lapse rates southwest).

Thus, the severe threat will be conditional based on initiation,
but it seems likely that at least a handful of storms will form.
Most CAMs have been consistent with initiating isolated storms
over the west and south central during the 20z to 22z time frame.
These initial supercells should stay fairly discrete given the
isolated nature of the convection, but the severe threat may last
into the evening as a modest low level jet kicks in and storms
try to grow upscale south central. Most of the activity should
slide off into north central South Dakota around and after 06z
Tuesday. Expect overnight lows in the 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 412 AM CDT Mon Aug 30 2021

An upper level ridge axis amplifies on Tuesday overhead as a
Pacific Northwest trough digs south and east. This will keep most
of the day dry on Tuesday with only a few clouds hovering around.
Tuesday afternoon will also feature a stiff breeze out of the
southeast with sustained winds up to 25 mph and gusts to 35 mph. A
shortwave will then eject from the western trough as ridging
moves east, skirting the northwest and north central overnight.
This will lead to chances of showers and storms mainly across the
north through Wednesday morning.

The stronger wave then comes through later on Wednesday, which
should bring widespread showers and thunderstorms to western and
central North Dakota. The forecast CAPE/shear overlap would favor
a chance for severe storms across most of the central and into
the Turtle Mountains and James River Valley. Specific details
regarding exact location and timing remain uncertain, but this is
a period we continue to watch closely.

A few more thunderstorms will be possible on Thursday as the base
of the trough moves overhead by the night time hours. While
buoyancy will be modest, shear will be strong so a few stronger
updrafts are not out of the question. Showers (and perhaps a
storm or two) embedded in cyclonic flow will then be possible
Friday through Saturday morning behind the trough.

Temperatures will remain around or slightly below normal for this
time of year through the extended.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 617 AM CDT Mon Aug 30 2021

VFR conditions are expected through the period. Isolated
thunderstorms are possible this afternoon and evening across
portions of the west and central. Across the southwest, a few
storms could become strong to severe with very large hail up to
two inches in diameter and wind gusts to 70 mph. Due to the
isolated nature of these storms and uncertainty regarding exact
location and timing, have kept mention of any kind of
precipitation out of the TAF forecast for now.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Telken
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Aug 30, 8:42 AM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
842 AM CDT Mon Aug 30 2021

NDZ001>005-009-025-037-311345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Foster-Stutsman-
842 AM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southeast North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Wednesday afternoon and
evening across much of western and central North Dakota. A few of
these storms could become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>021-031>035-040>046-311345-
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
842 AM CDT Mon Aug 30 2021 /742 AM MDT Mon Aug 30 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

There is a slight chance for thunderstorms this afternoon and
evening. A storm or two could become severe. The main threats
would be hail to two inches in diameter and wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Wednesday afternoon and
evening across much of western and central North Dakota. A few of
these storms could become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ010>013-022-023-036-047-048-050-051-311345-
Mountrail-Ward-McHenry-Pierce-Sheridan-Wells-Kidder-Logan-
La Moure-McIntosh-Dickey-
842 AM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Today and Tonight

There is a slight chance for thunderstorms this afternoon and
evening. While severe weather is not anticipated, a few storms
could become strong with small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Wednesday afternoon and
evening across much of western and central North Dakota. A few of
these storms could become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

In the hours before

Special weather statement, Aug 30, 10:51 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1051 AM CDT Mon Aug 30 2021

NDZ020-301615-
Oliver ND-
1051 AM CDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southwestern Oliver
County through 1115 AM CDT...

At 1050 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Beulah, moving southeast at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of western Oliver
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4713 10177 4724 10169 4719 10139 4700 10157
TIME...MOT...LOC 1550Z 296DEG 12KT 4715 10165

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:51 AM CDTSpecial Weather StatementBISOliver24 min
Aug 30, 11:28 AM CDTSevere Thunderstorm Warning Considerable damage threatBISOliver47 min
Aug 30, 11:33 AM CDTAreal Flood AdvisoryBISOliver3 hr
Aug 30, 11:46 AM CDTFlash Flood WarningBISOliver3 hr
Aug 30, 12:13 PM CDTSevere Thunderstorm WarningBISMorton, Oliver47 min
Aug 30, 12:58 PM CDTSevere Thunderstorm WarningBISMorton, Oliver47 min
Aug 30, 1:02 PM CDTSevere Thunderstorm WarningBISMercer, Oliver43 min
Aug 30, 1:42 PM CDTSevere Thunderstorm Warning Considerable damage threatBISMorton, Oliver63 min
Aug 30, 1:44 PM CDTSevere Thunderstorm WarningBISMercer, Oliver61 min
Aug 30, 2:17 PM CDTSevere Thunderstorm Warning Destructive damage threatBISMorton58 min
Aug 30, 3:15 PM CDTSevere Thunderstorm Warning Considerable damage threatBISMorton60 min
Aug 30, 3:48 PM CDTSevere Thunderstorm WarningBISMcLean42 min
Aug 30, 4:16 PM CDTSevere Thunderstorm Warning Considerable damage threatBISMorton59 min
Aug 30, 4:32 PM CDTSevere Thunderstorm WarningBISHettinger58 min
Aug 30, 4:43 PM CDTSevere Thunderstorm WarningBISGrant, Morton47 min
Aug 30, 4:46 PM CDTAreal Flood AdvisoryBISMorton3 hr
Aug 30, 5:00 PM CDTSevere Thunderstorm Warning Considerable damage threatBISGrant, Morton60 min
Aug 30, 5:28 PM CDTSevere Thunderstorm WarningBISMercer, Oliver47 min
Aug 30, 5:29 PM CDTSevere Thunderstorm Warning Destructive damage threatBISAdams, Hettinger61 min
Aug 30, 5:43 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer47 min
Aug 30, 5:54 PM CDTSevere Thunderstorm WarningBISGrant, Morton38 min
Aug 30, 6:02 PM CDTSevere Thunderstorm Warning Destructive damage threatBISGrant, Morton, Sioux58 min
Aug 30, 6:30 PM CDTSevere Thunderstorm Warning Considerable damage threatBISAdams60 min
Aug 30, 6:49 PM CDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.